COVID Update: Recalibrating the Vaccine Rollout in Light of new Clotting Cases
Over the past 72 hours, three more Australian cases of clotting that appear to be connected to the AZ vaccine have been reported. Patients are obviously very concerned and this is leading to many queries at clinics and increased hesitancy.
The condition – known as vaccine-induced prothrombotic immune thrombocytopenia (VIPIT) looks similar to heparin-induced thrombocytopenia, causing clotting in various parts of the body.
Generally it occurs 4-20 days after the first dose of the AstraZeneca vaccine. No cases have occurred after the second dose.
The Covid vaccine programme has recently changed in line with these developments and current target dates for our vaccine rollout have needed to be recalibrated in light of new vaccine recommendations for people under age 50 to have the Pfizer vaccine. For patients having the AstraZeneca vaccine, new consent forms include questions about history of thrombosis and thrombocytopenia.
Learn about these and other important developments in the upcoming Healthed webcast featuring Associate Professor Nicholas Wood from the National Centre for Research and Surveillance.